Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 8, 2024, 9:06 PM CDT for 6 counties in Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 9:06 PM CDT (02:06 UTC)
- Expired
- May 9, 2024, 1:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bledsoe County, TN, Hamilton County, TN, Marion County, TN, Meigs County, TN, Rhea County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:15 PM CDT | FLASH FLOOD | 2 Ne Palio, TN | Flooding along U.S. 127 in multiple different locations in Bledsoe County. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
344
WGUS54 KMRX 090206
FFWMRX
TNC007-065-115-121-143-153-090600-
/O.NEW.KMRX.FF.W.0003.240509T0206Z-240509T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1006 PM EDT Wed May 8 2024
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Southwestern Bledsoe County in east Tennessee...
Central Hamilton County in east Tennessee...
Northeastern Marion County in east Tennessee...
Southwestern Meigs County in east Tennessee...
Southwestern Rhea County in east Tennessee...
Sequatchie County in east Tennessee...
* Until 200 AM EDT /100 AM CDT/.
* At 1006 PM EDT /906 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Rainfall amounts of
up to 3 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Chattanooga, Dayton, Dunlap, Pikeville, Decatur, Soddy-Daisy,
Walden, Lakesite, Fairmount, Harrison, Graysville, Brayton, Flat
Top Mountain, Sale Creek, Mowbray Mountain, Palio, North
Chickamauga Creek Gorge, Shady Grove, Falling Water and Birchwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3530 8566 3532 8556 3538 8549 3541 8549
3543 8554 3549 8554 3553 8561 3555 8546
3566 8532 3550 8475 3543 8482 3537 8485
3514 8513 3529 8566
FLASH FLOOD...RADAR INDICATED
$$
GC2 follow-up statements
341
WGUS74 KMRX 090406
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
1206 AM EDT Thu May 9 2024
TNC007-065-115-121-143-153-090600-
/O.CON.KMRX.FF.W.0003.000000T0000Z-240509T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bledsoe TN-Hamilton TN-Marion TN-Meigs TN-Rhea TN-Sequatchie TN-
1206 AM EDT Thu May 9 2024 /1106 PM CDT Wed May 8 2024/
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/
EARLY THIS MORNING FOR SOUTHWESTERN BLEDSOE, CENTRAL HAMILTON,
NORTHEASTERN MARION, SOUTHWESTERN MEIGS, SOUTHWESTERN RHEA AND
SEQUATCHIE COUNTIES...
At 1206 AM EDT /1106 PM CDT/, local law enforcement reported
flooding in the warned area. Although rain has ended for a time,
flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Chattanooga, Dayton, Dunlap, Pikeville, Decatur, Soddy-Daisy,
Walden, Lakesite, Fairmount, Harrison, Graysville, Brayton, Flat
Top Mountain, Sale Creek, Mowbray Mountain, Palio, North
Chickamauga Creek Gorge, Shady Grove, Falling Water and Birchwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3530 8566 3532 8556 3538 8549 3541 8549
3543 8554 3549 8554 3553 8561 3555 8546
3566 8532 3550 8475 3543 8482 3537 8485
3514 8513 3529 8566
FLASH FLOOD...OBSERVED
$$
GC171
WGUS74 KMRX 090557
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
157 AM EDT Thu May 9 2024
TNC007-065-115-121-143-153-090607-
/O.EXP.KMRX.FF.W.0003.000000T0000Z-240509T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bledsoe TN-Hamilton TN-Marion TN-Meigs TN-Rhea TN-Sequatchie TN-
157 AM EDT Thu May 9 2024 /1257 AM CDT Thu May 9 2024/
...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM EDT /1 AM CDT/ EARLY THIS
MORNING FOR SOUTHWESTERN BLEDSOE, CENTRAL HAMILTON, NORTHEASTERN
MARION, SOUTHWESTERN MEIGS, SOUTHWESTERN RHEA AND SEQUATCHIE
COUNTIES...
Flooding may have receded from Wednesday evening rainfall, but rain
is still expected overnight. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 800 AM EDT Thursday/700 AM CDT
Thursday for portions of southwest North Carolina, east Tennessee,
and southwest Virginia.
&&
LAT...LON 3530 8566 3532 8556 3538 8549 3541 8549
3543 8554 3549 8554 3553 8561 3555 8546
3566 8532 3550 8475 3543 8482 3537 8485
3514 8513 3529 8566
$$
GCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 6:58 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 8, 6:58 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
758 PM EDT Wed May 8 2024
...New UPDATE, AVIATION...
.UPDATE...
Issued at 745 PM EDT Wed May 8 2024
Updated rain chances this evening with low chances before large
area of showers and storms get here later this evening. Still
looks like strong storms with threat for damaging winds and large
hail and isolated tornadoes southwest half of the area. Also heavy
rainfall with flash flooding still possible with saturated soil
from rainfall earlier this morning and afternoon. Updated forecast
sent.
&&
.SHORT TERM...
(This evening through Thursday)
Issued at 324 PM EDT Wed May 8 2024
Key Message:
1. Risk of severe weather remains through this evening and into the
overnight hours. All hazards remain possible, large hail, heavy
rain, flooding, damaging winds, tornados.
2. The highest risk areas from now through this evening will
generally be along I-40, from Knoxville and westward, including
the northern Cumberland Plateau. Then, the severe threat shifts
further south, south of I-40, later this evening into tonight.
Discussion.
Scattered showers and a few storms are currently ongoing across
the forecast area. This mornings round of showers and storms have
significantly stabilized the atmosphere, generally from Morristown
and all points northeastward into northeast TN and southwest VA.
These areas are still in a slight risk for severe weather but no
longer under an enhanced risk. These are the areas that we feel
will be the least favorable to see additional severe weather
through the rest of the event. Having said that, do not let your
guard down but just keep in mind the threat probabilities are now
lower. With skies just now beginning to clear, if instability can
recover across these areas then the threat levels will rise.
From now through late evening, the area of greatest concern will
be along the I-40 corridor from Knoxville and points westward, as
well as across the northern Cumberland Plateau. There is
currently a tight instability gradient across middle TN and east
along I-40 into the east TN Valley. Latest HRRR shows additional
convection developing over the next few hours across middle TN and
then progressing east along the instability gradient. All hazards
will be possible with this next round of convection. The biggest
question is how far north will the threat area be. Current sat
imagery shows skies clearing across northern Cumberland Plateau.
HRRR shows this area having modest instability recovery through
this evening. The general timeframe for this next round appears
to be between 22Z and 03Z. HRRR also continues to show a few
strong helicity tracks across this area, which is more reason for
concern. Thereafter, a line of convection moves in south of I-40
corridor between 02 and 03Z and progresses east across the
southern east TN valley and into southwest NC through 06Z. All
hazards remain possible with this line of convection as well.
The final round of convection looks like it will push
through the area between 06Z and 12Z. The severe threat during
this last round is much more uncertain due to limited instability.
The biggest threat area, if any, should be limited to the
southern TN Valley as this area has the best chance to have some
remaining instabilty according the HRRR. All hazards remain
possible with this final line of convection but much more
uncertainty exists.
One area we have not thoroughly discussed is the flooding. Thus
far, we have seen several areas receive between 1 and 2" of
precip with isolated pockets of 2 to 3". With the next few rounds
of convection, we are expecting an additional 1 to 2" with
isolated amounts of 2 to 3". These additional rainfall amounts
will become increasing problematic across areas that have already
seen the higher rainfall totals. 6 hour FFG is generally 1 to 2
inches across the areas that have received the higher totals.
There are a few isolated areas with FFG as low as low as 0.5" in 6
hours.
Showers and storms should generally exit the forecast area
tomorrow morning between 12 and 15z. A few showers and isolated
storms may linger through mid afternoon across southwest NC. Dry
conditions are forecast areawide by late afternoon with sunshine
returning to most areas.
&&
.LONG TERM...
(Thursday night through next Wednesday)
Issued at 324 PM EDT Wed May 8 2024
Key Message:
1. Cooler weather late week and into the weekend behind the cold
front.
2. Lingering showers possible Friday with shortwaves within the
northwest upper flow. Quick shortwave may bring some showers and
thunderstorms Saturday (highest chance northern areas).
3. Drier weather expected Sunday and Monday with a gradual warming
trend. Chance of showers increases again mid-week.
Discussion.
Behind the cold front on Thursday, cooler and drier air will arrive
across the region within the northwest upper flow. Troughing and
cooler air aloft will result in some diurnal convection on Friday
afternoon with limited potential for thunder.
A stronger shortwave is expected to move through the upper level
northwest flow on Saturday with scattered showers and thunderstorms
possible on Saturday afternoon, with the highest chance for
precipitation across our northern counties through southwest
Virginia.
Ridging begins to build on Sunday and Monday with drier weather and
a gradual warming trend into early next week. Chance of rain begin
to return on Tuesday and Wednesday as a system is expected to
develop across the Lower Mississippi Valley, but certainty in timing
&&
.AVIATION...
(00Z TAFS)
Issued at 745 PM EDT Wed May 8 2024
More rounds of showers and thunderstorms to move across the area
overnight tonight. Mostly MVFR conditions anticipated late tonight
and early Thursday morning but there will be a few hours of VFR
conditions before storms move in this evening. Any thunderstorms
passing over a terminal could produce gusty and erratic winds that
differ from the official TAF forecast. Expect improving conditions
by early afternoon Thursday from north to south as rain moves
out. Gusty southwest winds tonight and then west to southwest and
gusty Thursday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 68 86 62 76 / 90 60 30 20
Knoxville McGhee Tyson Airport, TN 66 81 59 70 / 90 70 30 30
Oak Ridge, TN 65 83 58 71 / 90 60 20 30
Tri Cities Airport, TN 63 77 57 67 / 80 70 30 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Thursday morning for Cherokee-Clay.
TN...Flood Watch through Thursday morning for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-North Sevier-Northwest Blount-Northwest Carter-
Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
Union-Washington TN-West Polk.
VA...Flood Watch through Thursday morning for Lee-Russell-Scott VA-
Washington VA-Wise.
&&
SHORT TERM...TD
AVIATION...TDHazardous weather outlook, May 8, 2:47 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 347 PM EDT Wed May 8 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-092000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 347 PM EDT Wed May 8 2024 /247 PM CDT Wed May 8 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Risk of severe weather remains through this evening and into the overnight hours. All hazards remain possible, large hail, heavy rain, flooding, damaging winds, tornados. The highest risk areas from now through this evening will generally be along I-40, from Knoxville and westward, including the northern Cumberland Plateau. Then, the severe threat shifts further south, south of I-40, later this evening into tonight. In addition to the severe hazards, heavy rainfall is likely, due to many rounds of showers and storms. Scattered to possibly numerous instances of flooding are likely. This threat will be most amplified from the evening until early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will be needed today and tonight.
In the hours before
Local storm report, May 8, 9:02 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1002 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM Hail 3 S Palio 35.43N 85.33W
05/08/2024 E3.00 Inch Bledsoe TN Public
Report from mPING: Tea Cup (3.00 in.).
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:53 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 67 min |
| May 8, 7:58 PM CDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 47 min |
| May 8, 8:04 PM CDT | Tornado Warning | MRX | Bledsoe, Sequatchie | 41 min |
| May 8, 8:30 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 60 min |
| May 8, 8:35 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs | 40 min |
| May 8, 8:49 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 41 min |
| May 8, 8:51 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Morgan, Roane | 39 min |
| May 8, 8:54 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Meigs, Polk and 2 more | 66 min |
| May 8, 8:57 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Rhea, Sequatchie | 63 min |
| May 8, 9:11 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe, Roane | 49 min |
| May 8, 9:17 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 58 min |
| May 8, 9:20 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion | 55 min |
| May 8, 9:26 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Loudon, Sevier | 49 min |
| May 8, 9:37 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, McMinn, Monroe, Polk | 53 min |
| May 8, 9:38 PM CDT | Special Weather Statement | MRX | Carter, Greene, Hamblen, Hawkins, Jefferson, Sullivan and 2 more | 67 min |
| May 8, 9:41 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe, Sevier | 64 min |
| May 8, 9:45 PM CDT | Severe Thunderstorm Warning | MRX | Polk | 60 min |
| May 8, 9:59 PM CDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 33 min |
| May 8, 10:08 PM CDT | Areal Flood Advisory | MRX | Blount, Bradley, Hamilton, Knox, Loudon, McMinn and 4 more | 4 hr |
| May 8, 10:18 PM CDT | Areal Flood Advisory | MRX | Grainger, Hamblen, Jefferson, Knox, Union | 3 hr |
| May 8, 10:26 PM CDT | Severe Thunderstorm Warning | MRX | Monroe | 64 min |
| May 8, 10:32 PM CDT | Special Weather Statement | MRX | Cocke | 28 min |
| May 8, 11:15 PM CDT | Areal Flood Advisory | MRX | Anderson, Campbell, Morgan, Scott | 3 hr |
| May 9, 1:28 AM CDT | Special Weather Statement | MRX | Hamilton | 47 min |
| May 9, 3:15 AM CDT | Flash Flood Warning | MRX | Anderson, Campbell, Morgan, Scott | 4 hr |
| May 9, 3:30 AM CDT | Special Weather Statement | MRX | Loudon, Roane | 60 min |
| May 9, 3:42 AM CDT | Flash Flood Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 6 hr |
| May 9, 4:06 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 54 min |
| May 9, 4:11 AM CDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 49 min |
| May 9, 4:23 AM CDT | Tornado Warning | MRX | Bledsoe, Marion, Sequatchie | 21 min |
| May 9, 4:31 AM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 59 min |
| May 9, 4:35 AM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 55 min |
| May 9, 4:43 AM CDT | Areal Flood Advisory | MRX | Blount, Campbell, Claiborne, Grainger, Knox, Loudon and 2 more | 4 hr |
| May 9, 4:57 AM CDT | Special Weather Statement | MRX | Monroe | 48 min |
| May 9, 5:02 AM CDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Loudon, McMinn, Meigs, Monroe and 1 more | 4 hr |
| May 9, 5:09 AM CDT | Tornado Warning | MRX | Bradley, Hamilton | 14 min |
| May 9, 5:12 AM CDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 63 min |
| May 9, 5:18 AM CDT | Areal Flood Advisory | MRX | Blount, Cocke, Grainger, Greene, Hamblen, Jefferson and 4 more | 4 hr |
| May 9, 7:15 AM CDT | Areal Flood Advisory | MRX | Anderson, Campbell, Morgan, Scott | 2 hr |
| May 9, 8:14 AM CDT | River Flood Warning | MRX | Cocke | 14 hr |
| May 9, 8:27 AM CDT | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 50 hr |
| May 9, 10:04 AM CDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 116 min |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.